RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PERSONAL OFFICE
General information
Latest issue
Archive
Impact factor
Subscription
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Uspekhi Mat. Nauk:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Uspekhi Mat. Nauk, 2017, Volume 72, Issue 2(434), Pages 3–66 (Mi umn9759)  

This article is cited in 10 scientific papers (total in 10 papers)

Cohomological rigidity of manifolds defined by 3-dimensional polytopes

V. M. Buchstaberabc, N. Yu. Erokhovetsb, M. Masudad, T. E. Panovbec, S. Parkd

a Steklov Mathematical Institute of Russian Academy of Sciences, Moscow
b Moscow State University
c Institute for Information Transmission Problems of the Russian Academy of Sciences, Moscow
d Osaka City University, Osaka, Japan
e Institute for Theoretical and Experimental Physics, Moscow

Abstract: A family of closed manifolds is said to be cohomologically rigid if a cohomology ring isomorphism implies a diffeomorphism for any two manifolds in the family. Cohomological rigidity is established here for large families of 3-dimensional and 6-dimensional manifolds defined by 3-dimensional polytopes. The class $\mathscr{P}$ of 3-dimensional combinatorial simple polytopes $P$ different from tetrahedra and without facets forming 3- and 4-belts is studied. This class includes mathematical fullerenes, that is, simple 3-polytopes with only 5-gonal and 6-gonal facets. By a theorem of Pogorelov, any polytope in $\mathscr{P}$ admits in Lobachevsky 3-space a right-angled realisation which is unique up to isometry. Our families of smooth manifolds are associated with polytopes in the class $\mathscr{P}$. The first family consists of 3-dimensional small covers of polytopes in $\mathscr{P}$, or equivalently, hyperbolic 3-manifolds of Löbell type. The second family consists of 6-dimensional quasitoric manifolds over polytopes in $\mathscr{P}$. Our main result is that both families are cohomologically rigid, that is, two manifolds $M$ and $M'$ from either family are diffeomorphic if and only if their cohomology rings are isomorphic. It is also proved that if $M$ and $M'$ are diffeomorphic, then their corresponding polytopes $P$ and $P'$ are combinatorially equivalent. These results are intertwined with classical subjects in geometry and topology such as the combinatorics of 3-polytopes, the Four Colour Theorem, aspherical manifolds, a diffeomorphism classification of 6-manifolds, and invariance of Pontryagin classes. The proofs use techniques of toric topology.
Bibliography: 69 titles.

Keywords: quasitoric manifold, moment-angle manifold, hyperbolic manifold, small cover, simple polytope, right-angled polytope, cohomology ring, cohomological rigidity.

Funding Agency Grant Number
Russian Foundation for Basic Research 17-01-00671
16-51-55017-
Contest «Young Russian Mathematics»
Japan Society for the Promotion of Science 16K05152
The research of the first, second, and fourth authors was supported by the Russian Foundation for Basic Research (grant nos. 17-01-00671 and 16-51-55017-). The second author was supported by the Young Russian Mathematics Award. The third author was supported by the JSPS Grant-in-Aid for Scientific Research (C) (grant no. 16K05152).


DOI: https://doi.org/10.4213/rm9759

Full text: PDF file (1229 kB)
First page: PDF file
References: PDF file   HTML file

English version:
Russian Mathematical Surveys, 2017, 72:2, 199–256

Bibliographic databases:

Document Type: Article
MSC: Primary 57R91, 57M50; Secondary 05C15, 14M25, 52A55, 52B10
Received: 20.12.2016

Citation: V. M. Buchstaber, N. Yu. Erokhovets, M. Masuda, T. E. Panov, S. Park, “Cohomological rigidity of manifolds defined by 3-dimensional polytopes”, Uspekhi Mat. Nauk, 72:2(434) (2017), 3–66; Russian Math. Surveys, 72:2 (2017), 199–256

Citation in format AMSBIB
\Bibitem{BucEroMas17}
\by V.~M.~Buchstaber, N.~Yu.~Erokhovets, M.~Masuda, T.~E.~Panov, S.~Park
\paper Cohomological rigidity of manifolds defined by 3-dimensional polytopes
\jour Uspekhi Mat. Nauk
\yr 2017
\vol 72
\issue 2(434)
\pages 3--66
\mathnet{http://mi.mathnet.ru/umn9759}
\crossref{https://doi.org/10.4213/rm9759}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=3635437}
\adsnasa{http://adsabs.harvard.edu/cgi-bin/bib_query?2017RuMaS..72..199B}
\elib{http://elibrary.ru/item.asp?id=28931453}
\transl
\jour Russian Math. Surveys
\yr 2017
\vol 72
\issue 2
\pages 199--256
\crossref{https://doi.org/10.1070/RM9759}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000406101400001}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85026636122}


Linking options:
  • http://mi.mathnet.ru/eng/umn9759
  • https://doi.org/10.4213/rm9759
  • http://mi.mathnet.ru/eng/umn/v72/i2/p3

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. A. Yu. Vesnin, “Right-angled polyhedra and hyperbolic 3-manifolds”, Russian Math. Surveys, 72:2 (2017), 335–374  mathnet  crossref  crossref  mathscinet  adsnasa  isi  elib
    2. V. M. Buchstaber, N. Yu. Erokhovets, “Constructions of families of three-dimensional polytopes, characteristic patches of fullerenes, and Pogorelov polytopes”, Izv. Math., 81:5 (2017), 901–972  mathnet  crossref  crossref  mathscinet  adsnasa  isi  elib
    3. V. M. Buchstaber, N. Yu. Erokhovets, “Fullerenes, polytopes and toric topology”, Combinatorial and toric homotopy, Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap., 35, World Sci. Publ., Hackensack, NJ, 2018, 67–178  crossref  mathscinet  zmath  isi
    4. N. Erokhovets, “Construction of fullerenes and Pogorelov polytopes with 5-, 6- and one 7-gonal face”, Symmetry, 10:3 (2018), 67, 28 pp.  crossref  zmath  isi
    5. V. Gómez-Gutiérrez, S. López de Medrano, “Topology of the intersections of ellipsoids in $\mathbf{R}^n$”, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM, 112:3 (2018), 879–891  crossref  mathscinet  zmath  isi  scopus
    6. A. Yu. Vesnin, S. V. Matveev, E. A. Fominykh, “New aspects of complexity theory for 3-manifolds”, Russian Math. Surveys, 73:4 (2018), 615–660  mathnet  crossref  crossref  adsnasa  isi  elib
    7. D. A. Derevnin, A. D. Mednykh, “Mirror symmetries of hyperbolic tetrahedral manifolds”, Sib. elektron. matem. izv., 15 (2018), 1850–1856  mathnet  crossref
    8. Panov T., Veryovkin Ya., “On the Commutator Subgroup of a Right-Angled Artin Group”, J. Algebra, 521 (2019), 284–298  crossref  mathscinet  zmath  isi
    9. E. G. Zhuravleva, “Proizvedeniya Massi v kogomologiyakh moment-ugol mnogoobrazii, sootvetstvuyuschikh mnogogrannikam klassa Pogorelova”, Matem. zametki, 105:4 (2019), 526–536  mathnet  crossref  elib
    10. Choi S., Park K., “Example of C-Rigid Polytopes Which Are Not B-Rigid”, Math. Slovaca, 69:2 (2019), 437–448  crossref  mathscinet  isi  scopus
  •   Russian Mathematical Surveys
    Number of views:
    This page:608
    References:26
    First page:44

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019